Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 32, NWS Albuquerque, NM

June 12, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 12, 2017, 3:09 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jun 13, 2017, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2017, 3:09 PM MDT (21:09 UTC)
In effect from
Jun 13, 2017, 11:00 AM MDT
Expired
Jun 13, 2017, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS85 KABQ 122109
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
309 PM MDT Mon Jun 12 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM THIS EVENING FOR NORTHERN AND CENTRAL NEW MEXICO DUE TO
STRONG WIND, LOW HUMIDITY AND AN UNSTABLE AIRMASS...

...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING 
FOR THE NORTHEAST AND EAST CENTRAL PLAINS AND NORTHEAST HIGHLANDS 
DUE TO STRONG WIND, LOW RELATIVE HUMIDITY AND AN UNSTABLE 
AIRMASS...

.Strong southwest to west winds, combined with an unstable and
very dry air mass will continue to result in widespread critical 
fire weather conditions over northern and central New Mexico 
through early this evening. Poor relative humidity recoveries 
tonight will be followed by another period of critical fire 
weather conditions for portions of northeast and east central New 
Mexico Tuesday, as high temperatures there remain above normal 
and strong southwest to west winds, and unstable and very dry air 
mass persist.

NMZ103-104-108-131300-
/O.UPG.KABQ.FW.A.0030.170613T1700Z-170614T0200Z/
/O.NEW.KABQ.FW.W.0032.170613T1700Z-170614T0200Z/
/O.CON.KABQ.FW.W.0031.000000T0000Z-170613T0300Z/
Northeast Highlands-Northeast Plains-East Central Plains-
309 PM MDT Mon Jun 12 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Highlands and East Central Plains.
  Critical conditions are expected to continue through early this
  evening and develop once again Tuesday. 

* 20 FOOT WINDS...Southwest to west sustained at 20 to 35 mph.
  Wind gusts varying from 35 to 45 mph. 

* RELATIVE HUMIDITY...Minimum values ranging from 4 to 9 percent
  both this evening and again Tuesday. Single digit relative
  humidity values will persist for as much as 10 to 15 hours 
  Tuesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-102-105>107-109-130300-
/O.CON.KABQ.FW.W.0031.000000T0000Z-170613T0300Z/
Northwest Plateau-North Central Mountains-Northwest Highlands-
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
West Central Highlands-
309 PM MDT Mon Jun 12 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* AREA AND TIMING...Northwest Plateau and Highlands, West Central
  Highlands, North Central, Sandia/Manzano and Gallinas Mountains,
  and the Middle Rio Grande Valley. Critical conditions will
  continue until around sunset. 

* 20 FOOT WINDS...Southwest 20 to 35 mph with gusts varying from 
  35 to 45 mph. 

* RELATIVE HUMIDITY...Minimum values ranging from 4 to 8 percent.
  Single digit relative humidity values will persist through 
  early evening in the Middle Rio Grande Valley. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
692 
WWUS85 KABQ 130259
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
859 PM MDT Mon Jun 12 2017

...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE NORTHEAST AND EAST CENTRAL PLAINS AND NORTHEAST HIGHLANDS
DUE TO STRONG WIND, LOW RELATIVE HUMIDITY AND AN UNSTABLE
AIRMASS...

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

.Now that the sun has set winds are weakening and humidities are
climbing, so the Red Flag Warning for today (Monday) will be
allowed to expire. Mostly poor relative humidity recoveries 
tonight will be followed by another period of critical fire 
weather conditions for northeast and east central New Mexico 
Tuesday. High temperatures Tuesday will remain near and above
normal, and strong southwest and west winds will return with 
single digit humidities and an unstable air mass.

NMZ103-104-108-131300-
/O.EXP.KABQ.FW.W.0031.000000T0000Z-170613T0300Z/
/O.CON.KABQ.FW.W.0032.170613T1700Z-170614T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
859 PM MDT Mon Jun 12 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast Highlands and Eastern Plains from
  late Tuesday morning until about sunset. The most critical
  conditions are expected from mid to late afternoon Tuesday, when
  winds will be the strongest.  

* 20 FOOT WINDS...Southwest and west sustained at 15 to 30 mph
  with gusts up to 40 mph. 

* RELATIVE HUMIDITY...Minimum values ranging from 6 to 11 percent  
  Tuesday. Single digit relative humidity values will persist for 
  as much as 10 to 15 hours Tuesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-102-105>107-109-130400-
/O.EXP.KABQ.FW.W.0031.000000T0000Z-170613T0300Z/
Northwest Plateau-North Central Mountains-Northwest Highlands-
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
West Central Highlands-
859 PM MDT Mon Jun 12 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Critical conditions are coming to an end for the night, so the Red
Flag Warning is being allowed to expire

$$

44
952 
WWUS85 KABQ 131011
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
411 AM MDT Tue Jun 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS 
AND NORTHEAST HIGHLANDS DUE TO STRONG WIND, LOW RELATIVE HUMIDITY 
AND AN UNSTABLE AIRMASS...

.Gusty southwest to west winds, a dry and unstable air mass and
high temperatures near to above normal will persist today over 
northeast and east central New Mexico. 

NMZ103-104-108-140200-
/O.CON.KABQ.FW.W.0032.170613T1700Z-170614T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
411 AM MDT Tue Jun 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast Highlands, Northeast and East
  Central Plains. Critical conditions will develop by late this 
  morning, become widespread this afternoon and diminish by 
  sunset. 
 
* 20 FOOT WINDS...Southwest and west sustained at 20 to 30 mph
  with gusts between 35 to 45 mph. 

* RELATIVE HUMIDITY...Minimum values ranging from 4 to 8 percent.
  Single digit relative humidity values will persist for as long
  as 10 to 15 hours today. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
582 
WWUS85 KABQ 140132
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
732 PM MDT Tue Jun 13 2017

NMZ103-104-108-140245-
/O.EXP.KABQ.FW.W.0032.000000T0000Z-170614T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
732 PM MDT Tue Jun 13 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Exceptionally dry conditions will continue through tonight with
poor recoveries in most areas. Winds will continue tapering off 
this evening, however another hour or two of critical fire weather
conditions are possible.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 12, 11:28 AM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 11:28 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1128 AM MDT Mon Jun 12 2017

.AVIATION...
18Z TAF CYCLE
Closed upper low over northeast NV resulting in southwest winds aloft
over NM. This low will move east-ne this afternoon into tonight.
Southwest winds with gusts btwn 30-40kt will be common through
13/02z. Southwest to west winds btwn 20-30kt will continue near
mountain top level overnight while winds at lower elevations
diminish after sunset. Dry cold front moves through the northwest
half of the state Tuesday morning with winds becoming wly at TAF
sites west of the central mtn chain.

33

&&

.PREV DISCUSSION...314 AM MDT Mon Jun 12 2017...
.SYNOPSIS...
Warm days and cool nights on tap for the first half of the week, then
temperatures at night will start to creep up for the latter half of
the week. An upper level low pressure system will move from the
Great Basin over the northern Rockies today through Tuesday. As a
result, winds will increase across the Land of Enchantment. With very
dry air in place, which will only be reinforced Tuesday, critical
fire weather conditions will remain a concern. Winds will decrease
mid to late week, but the dry air looks to remain in place until
early next week.

&&

.DISCUSSION...
The upper level low over the Great Basin will continue to shift
northeast across the northern Rockies through Tuesday. As it does so,
a Pacific front will cross NM tonight through early Tues, and cooler
air will filter into the state. Low temperatures will be several
degrees cooler across western NM than previous nights. However,
tonight won't be the coldest night of the week. On Tuesday, the dry
slot over NM will become even more potent, and strong mixing will
allow even drier air to mix to the surface. High temperatures will be
a few to several degrees below normal across central and western
areas. Then, due to excellent radiational cooling Tuesday night, some
areas will drop to or near the freezing mark across western NM,
including potentially, KGUP and KGNT. Lowered temps several degrees
across these areas. Tuesday night should be the coolest night this
week.

The other issue today and Tuesday will be the stronger wind speeds as
the trough crosses NM. Widespread breezy to windy conditions are
expected today, but will be confined to eastern NM on Tuesday.

Relatively weak zonal flow will be the rule on Wednesday.
Temperatures will be near to just above normal area wide. On
Thursday, 5H heights begin to increase, and temperatures will warm
accordingly. This warming trend will continue into Friday and the
weekend as the upper ridge continue to build over NM.

Model differences arise late in the weekend and early next week as
the ECMWF shows a strong cold front backing into the state and
pushing through the gaps of the central mountain chain on Monday.
The GFS keeps this front hung up in Colorado, but shows a strong
front plunging into NM mid week. Whenever the strong front occurs,
moisture behind it should set us up for rounds of diurnal
thunderstorms in the following days.

34

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY AND ACROSS THE
NORTHEAST AND EAST CENTRAL TUESDAY...

A very dry air mass will persist over much of New Mexico this week.
Single digit daytime humidities will stretch for as many as 10 to 15
hours daily over portions of the west and central today through
Friday, and will be combined with poor overnight humidity
recoveries.  Low level moisture will slosh back and forth over
portions of the eastern plains mainly near the Texas border this
week for some fair overnight humidity recoveries, but will mix out
during the day. High temperatures today will cool slightly, falling
to a couple of degrees below average west while remaining about 5 to
10 degrees above normal east. Tuesday will be cooler than today,
central and west, while the east continues to see above average
warmth. Highs Wednesday through Friday will rise to about 5 to 10
degrees above average overall.

Widespread critical fire weather conditions expected today with
stronger winds than on Sunday. Potential for critical conditions
Tuesday appears more widespread, and have expanded the fire weather
watch previously issued for the Northeast Plains to include the
Northeast Highlands and East Central Plains. Although very dry
conditions will persist in the central and west, sustained wind
speeds not expected to be greater than 20 mph.

Zonal flow Wednesday into Thursday. Very dry air mass will continue
with the exception of the far east where some low level moisture may
slop back and forth, but this mainly to impact overnight recoveries.
Winds won't be strong enough to trigger critical conditions.

The ridge does rebound Friday into the weekend to our west. Low
level moisture slosh may become more pronounced and vigorous.
Consequently, convection could return to the eastern plains, and
possibly the central mountain chain, depending how far west the
moisture returns by early next week. Western NM, more directly under
the high center, will remain dismally dry, with poor overnight
humidity recoveries.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>109.

Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ103-104-108.

&&

42
Hazardous weather outlook, Jun 12, 3:16 AM MDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MDT Mon Jun 12 2017

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
316 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for all of northern and central
New Mexico where low humidities combined with strong winds will
create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are possible again on Tuesday across
much of northeast and east central New Mexico.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:03 PM MDTFire Weather WatchABQHarding, San Miguel, Union19 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.